Crawling and itching ?: Hi everyone, hope you are all... - NRAS

NRAS
26,214 members30,055 posts

Crawling and itching ?

Hi everyone, hope you are all pain free.

I just wanted to ask if anyone has had a feeling that their skin is crawling and itching, I have been taking Hydroxy for about 7 weeks now but the last week I just feel as if there is always something crawling over my skin, and it seems to be getting worse, could it be from my meds ?

18 Replies
oldestnewest

not sure hun it may be warm weather i never got on with hydroxy,so starting sulpha soon with meths have a word with gp hun xxxxx

Reply

Are you only on Hydroxy? Sorry I can't recall now but I've had this problem plus numbness for 3 weeks and on and off for over a year now. I came off Hydroxy to see if it was contributing to other side effects but it wasn't , 5 months on now I've just had to come off MTX because my GPs think its responsible. My rheumy and I aren't so sure but it is really horrible and you have my sympathy. If it is the MTX (and its the only drug I've taken for RA since March) then its listed as a very rare side effect - peripheral neuropathy. I suggest you tell your rheumy and GP and get checks for your B12, your potassium levels, thyroid and diabetes if possible. Good luck getting to the bottom of it- I still haven't! X

Reply

Yes, yes, yes! I was taking Hydroxy and this happened to me. I spoke to my GP and he told me not to take it anymore. The rheumatologist also told me to stop taking it and I am probably going to start on MTX. Clemmie

Reply

Definitely something to report to both GP and rheumatologist. GP might want to do some extra blood tests to check things like diabetes (which can cause peripheral neuropathy). Sounds like its meds related though.

I get itchy creepy skin with codeine, but I've learned that its a histamine reaction (rather than a true allergy), so if it gets bad I just take an over the counter antihistamine. Mostly I can put up with it - which is good, because codeine is the only thing I have for pain right now.

Reply

I just started Hydroxy at 1 pill 200g for a week and have increased to 2 X's 200 a day this week and my nose feels as though it is full of itchy ants inside and out, never had a feeling like this before. I've been trying to rationalize it as a head cold or similar but don't really think it is, started on day 3 of the full dose of Hydroxy...also on an increasing dose of MXT for the past 10 weeks which hasn't had any side effects that I've noticed.

Reply

I just started Hydroxy at 1 pill 200g for a week and have increased to 2 X's 200 a day this week and my nose feels as though it is full of itchy ants inside and out, never had a feeling like this before. I've been trying to rationalize it as a head cold or similar but don't really think it is, started on day 3 of the full dose of Hydroxy...also on an increasing dose of MXT for the past 10 weeks which hasn't had any side effects that I've noticed.

Reply

Sorry, pressed the reply twice, lol

Reply

Itching is a little known side effect of Hydroxy and even if you take an antihistamine it doesn't go away (believe me, I've tried the max strength for skin irritation!) My itching started a couple of weeks after I first started taking it. Nobody on here thought that it was a side effect when I asked about it but I stopped taking the Hydroxy and after a few days it settled and went away. I started taking it again, was alright for a couple of weeks then it came back but much much worse. That's when I was told to stop the Hydroxy for good. This time it took much longer to go away and I'm still getting prickles even now and I stopped taking it about a month ago. Clemmie

Reply

i'm not taking hydroxy or mtx but i'm being tortured with the crawls! it started when i was using mtx but went away a few weeks after i stopped it.. (but its back) its happened twice this week and im totally exausted, i feel anemic again so maybe its partly to do with low iron levels too? i took maximum dose antihistamines and slapped steroid cream on my back and its calmed down a bit but its the night which is worse for me.

Reply

Yes I have this with my MTX and keep brushing my skin with my hand thinking there's an insect there. Will mention it at my next appointment.

Reply

Just wondered if you are taking stomach protector? My lansoprazole leaflet lists crawling sensation as poss rare side effect. Worth checking out maybe?

Hope you get it sorted.

Reply

I am on tripple therapy, Cimzia, Metx and Sulf. When I mentioned it to my Biologics Nurse she put it down to Dehydration and suggested I drank more water.

Reply

Thank you everyone for your replies, appreciated, Hydroxy is my third DMARD, i'm also on 20m MTX and 4 Sulfa a day which I have been on for some time now without any side affects its only these last few weeks since I have introduced Hydroxy, think I will ring my Rheumy on Monday as most of you seem to think its the meds causing it.

Wendy xx

Reply

Wendy it could also be the MTX because we can get new side effects as other drugs are introduced or as the drug accumulates in our system. I came off the Hydroxy and never got back onto it somehow and I think it helped quite a lot in retrospect. So if you come off your meds try and do it as methodically as possible. Also I do believe some vitamin defficiencies such as B12 and Iron can give this neurpopathic effect too so it's important to try and work out which. I had a very itchy hot red rash that started when I first took MTX with Hydroxy so these drugs can clash too and I was told to avoid taking it on my MTX day. It did settlle down though. Tilda x

Reply

If Hydroxy is Hydrocodone and Tylenol, I can tell you that if I take more than 3 - 7.5/750 pills a day I get the same itching. It can feel like a mosquito bite or it can be all over my arms...and more. My MTX or Enbrel doesn't have this side effect.

Reply

I think its the codeine component that is well known to cause a histamine reaction - not considered an allergy apparently though.

Reply

Hi mylBSmk, Hydroxy is short for Hydroxychloroquine which is a DMARD not pain relief which Hydrocodone and Tylenol is. I know that lots of analgesics can cause itchy reactions ( before I became a barrister I was an orthopaedic nurse so have come across not only my own reactions to medication but also others reactions.) it's good to hear that you don't have reactions to MTX or Enbrel as it looks as though I may be starting MTX soon. Clemmie

Reply

Could be but could also be from the weather. My skin can get really dry when I'm taking new meds so I use some moisturizer (petroleum based) and that helps with the itching as well. peerdiagnosis.com/how-long-...

Reply

You may also like...